Illinois, 2013

Winter Storm and Winter Weather in Illinois, January 30, 2013

January 30, 2013 · NWS DVN · 6 events in 6 counties and zones

A winter storm system lifted northeastward across Missouri and northern Illinois January 30th bringing heavy snows and strong northwest winds which occasionally gusted between 30 and 45 mph. This resulted in considerable blowing and drifting snow with whiteout conditions at times.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm system lifted northeastward across Missouri and northern Illinois January 30th bringing heavy snows and strong northwest winds which occasionally gusted between 30 and 45 mph. This resulted in considerable blowing and drifting snow with whiteout conditions at times. The heaviest snows of 6 to 9 inches fell along and northwest of a line from Marengo, IA to Stockton, IL. Despite lesser snowfall totals of 3 to 5 inches 30 to 40 miles southeast of that line, blowing and drifting snow and reduced visibilities were still a hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 30, 3:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 30, 3:49 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 AM CST WED JAN 30 2013

.SYNOPSIS...
WE ARE GETTING TOWARDS THE LATTER END OF A VERY VERY INTERESTING
PAST 48 HOURS. A STRONG SURFACE LOW WAS POSITIONED OVER LAKE
HURON...WITH A STRONG COLD FRONT DRAPED SOUTH ACROSS INDIANA AND
DOWN THE MISSISSIPPI RIVER VALLEY. THERE WAS ALSO A SECONDARY
SURFACE LOW OVER CENTRAL MISSOURI. THERE WAS A LARGE CONVECTIVE
LINE JUST EAST OF THE MISSISSIPPI RIVER IN TN AND KY AND SOUTH. A
LARGE AREA OF STRATIFORM RAIN CHANGING OVER TO SNOW EXTENDED FROM
NORTHERN ILLINOIS AND WISCONSIN BACK ACROSS CENTRAL IOWA AND INTO
NEBRASKA. SNOW HAS BEGUN IN THE FORECAST AREA FOR AREAS WEST OF A
LINE FROM ABOUT DUBUQUE THROUGH CEDAR RAPIDS AND ON TO OSKALOOSA.
IN FACT...WEB CAMS ARE SHOWING THAT THE SNOW IS COMING DOWN FAIRLY
RAPIDLY WHERE IT HAS BEGUN.    ..LE..

&&

.SHORT TERM...TODAY...
THE MAIN DEFORMATION ZONE THAT IS ONGOING OVER CENTRAL AND WESTERN
IOWA AT THIS TIME IS GOING TO SWEEP ACROSS THE FORECAST AREA
TODAY. MODELS...ESPECIALLY THE NAM AND OTHER MESOSCALE MODELS ARE
DOING A FAIRLY GOOD JOB OF CAPTURING THE POSITION OF THIS
DEFORMATION ZONE...AND ARE SHOWING AN ENHANCEMENT OF THE
DEFORMATION ZONE AS THE SURFACE LOW CURRENTLY OVER MISSOURI MOVES
NORTHEAST ACROSS ILLINOIS DURING THE MORNING HOURS. WITH THE BEST
MID LEVEL LIFT IN FRONTOGENESIS IN THE DEFORMATION ZONE BAND
SWEEPING ACROSS THE THE FORECAST AREA...GRADUALLY WEAKENING AS IT
MOVES ACROSS. WHILE TEMPERATURES AS THE SNOW BEGINS WILL BE VERY
WARM AND I EXPECT A FAIRLY LOW SNOW WATER RATIO EARLY ON.
HOWEVER...DURING THE DAY AS TEMPERATURES GET COLDER THE DENTRITIC
GROWTH ZONE ALOFT WILL DEEPEN AND I EXPECT SNOW WATER RATIOS TO
INCREASE TO BETWEEN 15 AND 20 TO 1 BY LATE MORNING...JUST AS THE
LIFT BEGINS TO DIMINISH AND PULL OFF TO THE NORTHEAST. THIS SHOULD
PRODUCE A MAXIMIUM SNOWFALL AMOUNT SOMEWHERE AROUND 6 INCHES WHERE
THE DEFORMATION ZONE LINGERS THE LONGEST AND WHERE TEMPERATURES
COOL OFF THE FASTEST. THUS...THE NORTHWEST PORTIONS OF THE
FORECAST AREA ARE LOOKING AT WARNING CRITERIA SNOWS.
HOWEVER...THERE WILL BE VERY STRONG NORTHWEST WINDS THAT ARE
EXPECTED BEHIND THIS SYSTEM AS A STRONG PRESSURE RISE COUPLET
MOVES ACROSS THE CWA IN THE WAKE OF THE SURFACE LOW DURING THE DAY
TODAY. NORTHWEST WINDS ARE EXPECTED OF 15 TO 25 MPH...WITH GUSTS
IN THE 30-35 MPH RANGE. THIS WILL CAUSE THE SNOW TO BLOW AND
DRIFT...AND CAUSE REAL PROBLEMS IN ROAD CLEARING ACTIVITIES.
THUS...HAVE TAKEN AREAS WHERE GENERALLY MORE THAN 4 INCHES OF SNOW
IS EXPECTED AND EITHER MAINTAINED OR EXPANDED THE WINTER STORM
WARNING. AREAS JUST EAST OF THAT WHERE AT LEAST 2 INCHES IS
EXPECTED HAVE GONE WITH A WINTER WEATHER ADVISORY. TEMPERATURES
TODAY WILL CONTINUE THE FALL THAT STARTED TUESDAY MORNING WITH
THE COLD FRONT PASSAGE....AND WE SHOULD END THE DAY DOWN IN THE
TEENS AND 0S NEARLY EVERYWHERE.    ..LE..

.LONG TERM...TONIGHT THROUGH NEXT TUESDAY...
THE COMBINATION OF CAA AND LOW CONDENSATION PRESSURE DEFICITS
INDICATE FLURRIES WILL LINGER INTO THE EARLY EVENING BEFORE ENDING.
ARCTIC HIGH PRESSURE THEN BEGINS BUILDING INTO THE AREA FOR THE
REMAINDER OF THE NIGHT.

THURSDAY INTO THURSDAY NIGHT THE ARCTIC HIGH SLOWLY MOVES ACROSS THE
AREA. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON
THURSDAY. THE COMBINATION OF CYCLONIC CURVATURE AND COLD
TEMPERATURES WILL STEEPEN LOW LEVEL LAPSE RATES AND ALLOW FLURRIES
TO OCCUR FROM LATE MORNING THROUGH THE AFTERNOON HOURS. TEMPERATURES
WILL BE WELL BELOW NORMAL.

BASED ON FCST LOW TEMPERATURES AND WINDS...HEADLINES FOR WIND CHILL
WILL PROBABLY BE NEEDED FOR THURSDAY NIGHT INTO FRIDAY MORNING.
GIVEN THE CURRENT SYSTEM AFFECTING THE AREA...THESE POTENTIAL
HEADLINES WILL BE ADDRESSED 24 HRS FROM NOW.

ON FRIDAY THE FIRST OF SEVERAL CLIPPER SYSTEMS MOVES TOWARD THE
AREA. DPROG/DT OF THE MODELS SHOW THIS SYSTEM BEING SLOWER IN
ARRIVING AS IT DIGS A BIT FURTHER TO THE WEST. THE SNOW FIELD THAT
GETS CREATED TODAY WILL ALSO INFLUENCE WHERE THIS SYSTEM WILL
EVENTUALLY TRACK. THE MODELS GENERALLY AGREE IN LOWERING
CONDENSATION PRESSURE DEFICITS DURING THE AFTERNOON BUT NOT AS MUCH
COMPARED TO PREVIOUS RUNS. SUCH A SIGNAL INDICATES THE LOW LEVEL DRY
AIR IS MUCH DEEPER AND EXTENSIVE. THE POSSIBILITY DOES EXIST THAT
SOME FLURRIES MAY DEVELOP BY LATE AFTERNOON IN THE WESTERN CWFA.
HOWEVER...IT IS CONCEIVABLE THAT FRIDAY WILL REMAIN DRY THROUGH
SUNSET.

FRIDAY NIGHT THE CLIPPER SYSTEM MOVES THROUGH THE AREA PRODUCING
SNOW. POPS HAVE BEEN RAISED TO CHC BUT WILL EVENTUALLY BE LIKELY OR
CATEGORICAL. BASED ON FCST SOUNDINGS...TEMPERATURES/MOISTURE...THIS
SNOW EVENT WILL HAVE A HIGH RAIN/SNOW RATIO. AN INITIAL GUESS IS
18-20 TO 1 BUT I WOULD NOT BE SURPRISED IF THE EVENTUAL RATIO IS
20-25 TO 1. BASED UPON AVAILABLE MOISTURE...A QUICK 1 TO 2 INCHES
SHOULD BE SEEN FOR ACCUMULATION PRIOR TO SUNRISE SATURDAY.

SATURDAY ON...
THE ACTIVE NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE WEEKEND
WITH SEVERAL CLIPPER SYSTEMS PASSING NEAR THE AREA. MOISTURE
AVAILABILITY AND WHERE EACH SYSTEM TRACKS WILL BE THE KEY TO WHETHER
OR NOT THE AREA SEES ADDITIONAL PRECIPITATION.

THE MODEL CONSENSUS HAS SCHC POPS FOR SATURDAY REFLECTING THE
CLIPPER SYSTEM BEING A BIT SLOWER TO LEAVE THE AREA WHICH LOOKS
REASONABLE.

FRIDAY NIGHT THROUGH SUNDAY NIGHT THE MODEL CONSENSUS HAS DRY
CONDITIONS AS YET ANOTHER CANADIAN/ARCTIC HIGH MOVES THROUGH THE
MIDWEST.

THE MODEL CONSENSUS HAS DRY CONDITIONS MONDAY/MON NIGHT AS THE NEXT
CLIPPER SYSTEM PASSES NORTH OF THE AREA. TEMPERATURES SHOULD AVERAGE
ABOVE NORMAL.

FOR TUESDAY...THE MODEL CONSENSUS HAS LOW END SCHC POPS WITH ANOTHER
CLIPPER SYSTEM. THE MODELS DIFFER ON MOISTURE AVAILABILITY AND TRACK
SO THE SCHC POPS LOOK REASONABLE ATTM.             ..08..

&&

.AVIATION... /ISSUED 1124 PM CST TUE JAN 29 2013/

A CHALLENGING WINTER STORM FORECAST IS IN PLACE FOR ALL OF EASTERN
IOWA AND NORTHWEST ILLINOIS TAFS FOR THE NEXT 24 HOURS.
RAIN...MIXED WITH SNOW AS OF 06Z...WILL CONVERT TO ALL SNOW AT ALL
SITES BY 12Z TODAY. CONDITIONS THROUGH THIS CHANGE OVER WILL
AVERAGE IFR...WITH OCCASIONAL LIFR CIGS. SNOW...HEAVY AT
TIMES...WILL CONTINUE FROM THE CHANGE OVER TO AROUND 18Z WEST...TO
22Z EAST. DURING THIS TIME FRAME...IFR TO VERY LOW IFR CONDITIONS
ARE LIKELY...FROM BOTH SNOW AND BLOWING SNOW. EXTREMELY POOR
FLYING CONDITIONS AND RUNWAY CONDITIONS ARE LIKELY ALL DAY
WEDNESDAY. WINDS WILL BE NORTH TO NORTHWEST AT 15 TO 20 KTS
THROUGH 12Z...AND SUSTAINED 20 TO 25 KTS...GUSTING TO 35 KTS
THROUGH MUCH OF THE DAY WEDNESDAY. THUS...EVEN AFTER SNOW ENDS IN
THE AFTERNOON...BLOWING SNOW MAY CONTINUE TO OFFER IFR/LIFR
CONDITIONS. AFTER 00Z THURSDAY...HIGH PRESSURE WILL MOVE IN...WITH
CLEARING SKIES AND DECREASING WINDS...ALONG WITH VERY COLD
TEMPERATURES.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-MUSCATINE-SCOTT-
     WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR DES
     MOINES-HENRY IA-LEE-LOUISA-VAN BUREN.

IL...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR HENRY IL-
     MERCER-ROCK ISLAND-WHITESIDE.

MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLARK-
     SCOTLAND.

&&

LE/08
Hazardous weather outlook, Jan 30, 4:27 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CST WED JAN 30 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
427 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR PARTS OF THE AREA. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS
FOR SPECIFIC DETAILS.

RAIN IS IN THE PROCESS OF CHANGING OVER TO SNOW EARLY THIS
MORNING...A PROCESS THAT WILL CONTINUE THIS MORNING AS COLD AIR
MOVES INTO THE AREA. ACCUMULATING SNOW IS EXPECTED THROUGH THE
MORNING AND MUCH OF THE AFTERNOON FOR ABOUT THE NORTHWEST TWO
THIRDS OF THE AREA. IN ADDITION...NORTHWEST WINDS WILL INCREASE
THIS MORNING AND AFTERNOON. THIS WILL CAUSE BLOWING AND DRIFTING
OF THE SNOW...CAUSING REDUCED VISIBILITIES AND DIFFICULTIES WITH ROAD
CLEARING ACTIVITIES. EXPECT SIGNIFICANT TRAVEL PROBLEMS TO DEVELOP
LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ARCTIC HIGH PRESSURE WILL SETTLE ACROSS THE AREA THURSDAY NIGHT INTO
FRIDAY. WIND CHILL ADVISORIES MAY BE NEEDED WITHIN THE NEXT 24 HOURS
FOR THURSDAY NIGHT INTO FRIDAY MORNING.

A STORM SYSTEM WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO
SATURDAY. MINOR SNOW ACCUMULATIONS ARE EXPECTED FROM THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
SNOWFALL OF ONE INCH OR GREATER WILL BE APPRECIATED.

In the hours before

Local storm report, Jan 30, 3:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       3 NNE HEATH MEMORIAL CO 40.61N 91.87W
01/30/2013  M1.80 INCH       VAN BUREN          IA   TRAINED SPOTTER

            STORM TOTAL SO FAR. CURRENTLY NOT RAINING.

&&
Local storm report, Jan 30, 4:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     SNOW             1 SSE CEDAR RAPIDS      41.95N 91.66W
01/30/2013  E1.0 INCH        LINN               IA   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Jo Daviess

When
January 30, 5:00 AM CST to 6:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
January 30, 8:00 AM CST to 6:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
January 30, 8:00 AM CST to 6:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
January 30, 8:00 AM CST to 6:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 30, 8:00 AM CST to 6:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Storm, Stephenson

When
January 30, 9:00 AM CST to 6:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430797, 430817, 430821, 430822, 430824, 430814.